Public Health England (PHE) has issued a warning to pharmacy teams over illicit tablets being sold on the street as benzodiazepines which have been linked to a recent rise in admissions to hospital as well as deaths.
The warning, which was sent out to healthcare professionals earlier this week (24 July), cited ‘significant evidence from toxicology results’ and advised pharmacy teams to ‘be alert’ to symptoms of overdose and be prepared to ‘respond appropriately’.
The PHE alert said the drugs being sold have been found to contain some ‘very harmful’ substances, and pharmacy teams should ‘raise awareness’ of the ‘increased possibility of overdose’ arising from their use.
Two particular groups – dependent opioid users and teenagers and young adults – are increasingly using illicit benzodiazepines, according to PHE.
‘Appear to be genuine medicines’
The alert said that tablets that have been flagged as dangerous are marked with ‘DAN 5620’ on one side and ‘10’ on the other, ‘T-20’, ‘TEM 20’, ‘Bensedin’ and ‘MSJ’. All may contain dangerously potent benzodiazepines or their analogues, such as flubromazolam, flualprazolam and etizolam.
It added that ‘most of the tablets causing concern are blue (although they come in various colours) and these may stain people’s mouths’.
Packing or markings on tablets or capsules may say the drug contains a dose of diazepam (Valium) or alprazolam (Xanax) but ‘they may not actually contain any of these substances at all’ the alert said. The drugs are also often found in blister packs or pharmacy tubs in order ‘to make them appear to be genuine medicines’.
The recent alert also noted the fake drugs can be particularly harmful when used in combination with alcohol and drugs.
Benzodiazepines can potentially negatively affect mental health and can ‘increase the risk of suicidal thoughts, particularly in young adults and those who are alcohol or opioid-dependent’, PHE said.